New type of oxycodone abuse causing spike in heart infections

New type of oxycodone abuse causing spike in heart infections
Share on FacebookTweet about this on TwitterShare on LinkedIn

The Ontario government banned OxyContin a few years ago to curb rampant abuse of it. But now are now seeing people abuse the drug’s “tamper-proof” replacement – Hydromorph Contin –with horrific consequences.

Hydromorph Contin is a formulation designed to prevent people from dissolving the pill and injecting it. It turns into a thick, gel-like substance when exposed to water.

Unfortunately, some addicts found a way to draw the drug into a syringe using a filter – a method that can cause significant heart damage. When crushed and injected, fragments of the pill sometimes end up in the mixture that can travel through the blood into the heart, scratching the organ’s interior and damaging valves.

The result, says cardiac surgeon Michael Chu, is an increase in strokes, blood clots and death among addicts. Heart infection is now a problem, leading to the need to cut out parts of the heart in some cases..

Doctors in London aren’t sure how large a problem they’re facing because deaths from drug-induced heart infections aren’t counted provincially like deaths from drug abuse are.

It’s been a very dramatic increase and rise, almost of epidemic proportions.

In some cases, heart valves can be surgically rebuilt, though the procedure is challenging and time-consuming. And while infections can be treated, getting addicts to follow through with an antibiotics regimen can sometimes prove challenging, doctors say.

Source: CVT News

1 Comment

  1. My wife died from endocarditis an infection of the heart valve and was a hydromorph contin addict. I have seen at least 15 people very close to me die from this infection. I believe that for some reason women are more prone and less likely to recover. I see thus from the addict side and in the streets I have probably more experience with this infection than most Dr’s I am able to tell an addict they have it before they know they do. I am losing someone around me monthly due to this lately. It is an epidemic in the iv drug community. It isn’t known by most this needs to be made public and education and awareness is needed on a large scale. Lives are at risk


Submit a Comment

Your email address will not be published. Required fields are marked *

fourteen − 11 =